Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS San Angelo, TX

July 15, 2014San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Jul 15, 2014, 6:03 PM CDT for San Saba County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2014, 6:03 PM CDT (23:03 UTC)
Expired
Jul 15, 2014, 9:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 135 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:05 PM CDTFLASH FLOODSan Saba, TXFLOODING REPORTED ACROSS CITY INCLUDING MILL POND PARK...FM 500...AND LIVE OAK ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WGUS54 KSJT 152303
FFWSJT
TXC411-160200-
/O.NEW.KSJT.FF.W.0018.140715T2303Z-140716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN SABA COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 900 PM CDT

* AT 558 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDED        
  FROM ELM GROVE TO SPRING CREEK TO SAN SABA TO CHEROKEE. MOVEMENT   
  WAS STATIONARY.  RADAR HAS ESTIMATED 3 TO 5 INCHES OF RAINFALL 
  SINCE 4 PM FROM ELM GROVE TO SPRING CREEK. ADDITIONAL RAINFALL 
  AMOUNTS OF 1 TO 3 INCHES WILL PRODUCE FLASH FLOODING.

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN SABA...
RICHLAND SPRINGS...ALGERITA...SLOAN...BEND...SKEETERVILLE...ELM
GROVE...CHEROKEE AND CHAPPEL.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM 1030 CROSSING WALLACE CREEK...
  COUNTY ROAD 432 CROSSING CHEROKEE CREEK...
  COUNTY ROAD 343 CROSSING CHEROKEE CREEK...
  CROSSINGS ALONG COUNTY ROAD 244...
  CROSSINGS ALONG COUNTY ROAD 246...

LAT...LON 3093 9885 3135 9909 3146 9909 3145 9887
      3138 9876 3143 9873 3140 9869 3135 9870
      3137 9865 3133 9864 3132 9858 3127 9862
      3126 9857 3120 9856 3117 9851 3111 9853
      3111 9846 3103 9843 3096 9845 3093 9841

$$
04
1 follow-up statement
968 
WGUS74 KSJT 160026
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT TUE JUL 15 2014

TXC411-160200-
/O.CON.KSJT.FF.W.0018.000000T0000Z-140716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN SABA TX-
726 PM CDT TUE JUL 15 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SAN
SABA COUNTY...

AT 711 PM CDT...RADAR INDICATED WEAKENING LIGHT SHOWERS ACROSS SAN 
SABA COUNTY. 

RADAR INDICATED 3 TO 6 INCHES OF ESTIMATED RAINFALL FROM ELM GROVE 
TO SPRING CREEK...AND 2 TO 3 INCHES FROM SAN SABA TO CHEROKEE. MUCH 
OF THIS FELL IN LESS THAN 2 HOURS...AND WILL LIKELY CAUSE FLOODING OF
LOW WATER CROSSINGS AND LOW LYING AREAS THROUGH 9 PM. 

MOTORISTS ON HIGHWAY 16...FM 500...FM 502...AND FM 765 IN SAN SABA 
COUNTY SHOULD LOOK OUT FLOODED LOW WATER CROSSINGS AND FOR PONDING 
ON ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3093 9885 3135 9909 3146 9909 3145 9887
      3138 9876 3143 9873 3140 9869 3135 9870
      3137 9865 3133 9864 3132 9858 3127 9862
      3126 9857 3120 9856 3117 9851 3111 9853
      3111 9846 3103 9843 3096 9845 3093 9841

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:57 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 15, 3:57 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT TUE JUL 15 2014

.SHORT TERM...
(Tonight and Tomorrow)

Current radar imagery indicating scattered showers and storms
across the eastern Concho Valley and Heartland. The latest
mesoanalysis has an axis of MLCAPES of around 2000 J/KG across
this area. Otherwise...weather is pretty quiet across the
remainder of West Central Texas. The current convective activity
should continue through the remainder of this afternoon and mostly
dissipate toward sunset. However, will keep slight chance POPS
going for tonight across the area due to abundant moisture and
weak instability. Skies will be partly cloudy with lows in the
upper 60s to lower 70s.

For Wednesday, low level southerly flow will return to West
Central Texas ahead of the next cold front and upper level short
wave. Temperatures will be a few degrees warmer with highs in the
lower to mid 90s. Will keep the slight chance to chance POPS
going, with the best chance of storms north of the I-20 corridor,
mainly during the afternoon. However, looks the better coverage of
convection will remain northwest of our area, across the TX
Panhandle.

.LONG TERM...
(Wednesday night through Tuesday)

Northwest flow aloft will continue through the weekend, becoming
north or northeasterly by early next week. A strong disturbance
will dive southeast from Colorado Wednesday night into Thursday.
A weak cold front currently to our south will head back north
during the day Wednesday and is expected to lie roughly from the
panhandle though the Red River Valley. With south/southeasterly
low-level flow lying underneath a northwest flow aloft, increasing
ascent from the incoming disturbance, and a very moist atmosphere
(PWATs of 1.75 to 2 inches) upstream MCS development is likely.
Where exactly the warm front is positioned will be crucial to who
gets rain in our area and how much. This will be further
complicated by mesoscale influences. However, models have trended
closer in these details, as they show an MCS developing Wednesday
evening/overnight across the western Panhandle, dropping east to
southeast. The ECMWF is slightly further south with the track of
the MCS, compared to the GFS/NAM.. In either case, areas north of
I-20 will be most in line to be affected. With increasing wind
shear associated with the upper-level disturbance, 0-6 km shear
values increase into the 30-40 kt range north of I-20. MUCAPEs are
progged to remain above 1500 J/kg through the night. Severe
weather is possible during the evening/overnight hours, with
damaging wind would be the main threat, in addition to locally
heavy rainfall. POPs were increased for Wednesday night/Thursday
morning, especially across the north.

Then the next question that comes to mind is where does the
outflow boundary from the overnight MCS settle. The disturbance
will still be in the area, with a outflow-reinforced cold front
dropping south during the day. Moderate to strong instability may
develop south of the front if sufficient heating can occur. The
disturbance will still be in the area, placing us in the right
entrance region of the upper-level jet. Shear values remain about
the same as the night before. Mid-level lapse rates do
approach/exceed 7 deg C/km during the day. Severe weather will be
possible across mainly the eastern 2/3rds of the area. A sharp
temperature gradient may also exist in the area, allowing
differential heating to be an additional focus for convective
development.

Heading into the weekend, a 600 dam ridge will build across the
west, with our area lying on the eastern edge of this ridge.
Temperatures will warm back into the mid to upper 90s, possibly
higher, depending where this ridge sets up. Drying aloft and at
the surface will put an end to our rain chances this weekend and
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  93  72  86  67 /  20  20  60  60  50
San Angelo 	 72  95  75  93  69 /  20  20  40  50  50
Junction 	 72  95  73  93  72 /  20  10  30  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/Doll
Hazardous weather outlook, Jul 15, 2:44 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT TUE JUL 15 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
244 PM CDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...MAINLY SOUTH OF INTERSTATE 20. A FEW THUNDERSTORMS
WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. ON
THURSDAY...THERE WILL BE A POTENTIAL FOR SOME SEVERE STORMS WITH
DAMAGING WINDS...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.
ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:24 PM CDTAreal Flood AdvisorySJTHaskell111 min
Jul 15, 4:23 PM CDTAreal Flood AdvisorySJTRunnels82 min
Jul 15, 4:34 PM CDTAreal Flood AdvisorySJTMason86 min
Jul 15, 5:07 PM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba83 min
Jul 15, 5:32 PM CDTAreal Flood AdvisorySJTKimble, Sutton88 min
Jul 15, 5:39 PM CDTAreal Flood AdvisorySJTIrion81 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.